I've been reading more of Dr. Cordain's theory of diet and acne. I follow a strict paleo diet, but still breakout from time to time. I take some GLA every day (16mg), but this hasn't helped. I've been hoping he will appear on the paleo solution to discuss acne with Robb Wolf, but I heard he has been super busy.
Do you think an immune modulator like EpiCor might help stop the excess pro-inflammatory response from cytokines? I know lactoferrin is another immune modulator which is proven for acne.
All I could dig up is this article:
Since I am strict paleo, no nuts, low PUFA, good omega 6:3 ratio, lots of fermented foods and probiotics, barely any fruit, what could be causing these breakouts?
The only thing that has changed is that my Vitamin D levels have recently gotten much higher due to daily sun exposure (30-40 minutes a day).
My levels are around 90-100ng/ml
Can this be causing my immune response to go hyper reactive, leading to breakouts?
asked bycyto19 (193)
Get FREE instant access to our Paleo For Beginners Guide & 15 FREE Recipes!
on May 02, 2011
at 12:33 AM
I'd stop the GLA and have a closer look at zinc, Vitamin A, Vitamin D (are you supplementing as well as getting sun? if so, stop the supplements), Vitamin K, selenium, probiotics etc.
It appears that 25OHD levels of >65 ng/mL are not biologically appropriate. While they are possible to obtain just from sun, it's very very difficult to do so and your levels are pretty much impossible (wihtout D supplementation) unless quite fair and getting full day unprotected exposure indicating a lack of biological appropriateness.
There is some good info on zinc and acne (pubmed).
Also consider the inflammatory nature of significant tryptophan and methionine consumption. Consider shifting protein consumption toward more organ meat (not just liver but also sweetbreads, brain etc), marrow, broth (gelatinous proteins) and less muscle meat.
on May 02, 2011
at 12:58 PM
In the past, someone once posted about DHA as a potential cause for acne: http://paleohacks.com/questions/23929/dha-causing-acne#axzz1LCLnf0d7
Maybe your supplementation is an aggravating factor? This does seem counter-intuitive, though.
What about your stress levels? Do you do heavy lifting? Cordain also discusses the role of IGF-1 in inflammatory acne, which I've read is increased by heaving lifting.